MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC LONG; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC LONG; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 71175022
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/07/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a big tibial plateau surgery, the evos small 2.5mm drill w/ao qc long broke, internal to patient.The procedure was finished using a smith and nephew back up device, with a surgical delay of less than 30 minutes.The patient was not injured beyond the described event.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the breakage was confirmed.The clinical / medical investigation concluded that, the fluoroscopic image provided confirmed the reported broken drill bit and that it was extruding beyond the bone on the opposite side.Based on the limited information provided the root cause of the reported breakage cannot be determined.The material composition of the possible retained drill is comprised of martensitic stainless steel, 440a, which is noted in the astm f 988-2002 as an alloy that is utilized in medical devices.The 440a drills are manufactured and intended as externally communicating devices and are not approved for implantation.Therefore, long term implantation data is not available.If retained, the impact to the patient beyond the likely irritation and/or discomfort, micromotion/or migration, and additional radiological imaging/exposure cannot determined.No further medical assessment can be rendered at this time.A review of the complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Damage from misuse or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS SMALL 2.5MM DRILL W/AO QC LONG
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10453548
Report Number1020279-2020-04217
Device Sequence Number19801494
Product Code HWE
UDI-Device Identifier00885556635766
UDI-Public00885556635766
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71175022
Device Catalogue Number71175022
Device Lot Number20BUQ0027
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/07/2020
Supplement Date Received by Manufacturer08/05/2021
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;